Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 37, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 28, 2018, 3:55 PM MDT for Fergus County, Montana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2018, 3:55 PM MDT (21:55 UTC)
- Expired
- Jun 28, 2018, 4:15 PM MDT
- In force
- 20 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Billings radar (KBLX), 122 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2648 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
490
WUUS55 KTFX 282155
SVRTFX
MTC027-282230-
/O.NEW.KTFX.SV.W.0037.180628T2155Z-180628T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
355 PM MDT THU JUN 28 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Fergus County in central Montana...
* Until 430 PM MDT.
* At 354 PM MDT, a severe thunderstorm was located near Grass Range,
or 17 miles west of Winnett, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grass Range.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4683 10870 4696 10888 4710 10873 4710 10862
4708 10860 4687 10861 4686 10862
TIME...MOT...LOC 2154Z 227DEG 20KT 4695 10872
HAIL...1.00IN
WIND...60MPH
$$
KJ1 follow-up statement
839
WWUS55 KTFX 282215
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
415 PM MDT THU JUN 28 2018
MTC027-282224-
/O.CAN.KTFX.SV.W.0037.000000T0000Z-180628T2230Z/
Fergus MT-
415 PM MDT THU JUN 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4683 10870 4696 10888 4710 10873 4710 10862
4708 10860 4687 10861 4686 10862
TIME...MOT...LOC 2212Z 227DEG 20KT 4703 10860
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:52 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 28, 2:52 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 252 PM MDT Thu Jun 28 2018 .SYNOPSIS... Showers and thunderstorms are expected across most the region into the overnight hours as a disturbance moves across the Northern Rockies. A few storms east of a Hays, to Stanford, to White Sulphur Springs line may become strong to severe and produce damaging winds and large hail this evening. In addition, thunderstorms moving over the same area may cause localized flooding, especially in urban and poor drainage areas. && .DISCUSSION... Rest of this Afternoon and Tonight...A strong upper level shortwave currently over the Intermountain West will slide across the Northern Rockies this afternoon/evening and into the Northern High Plains by Friday afternoon. At the same time, a weak Pacific front will slide from west to east during the late afternoon and through the evening. Recent meso-analysis depicts that weak to modest instability has developed over portions of North Central and into Southwest Montana, however, cloud cover has kept most areas capped as of 2030z (which has limited thunderstorm development over our area thus far). In addition, meso-analysis revealed impressively strong shear of 50-60kts over the same areas, especially south and east of a Great Falls to Turner line. For areas south and east of a Hays, to Stanford, to White Sulphur Springs line where the greatest instability/shear and a weakening cap was located/occurring, a few scattered severe thunderstorms during the late afternoon/evening hours are possible. At this time, it appears that thunderstorms should begin to develop between approximately 2pm and 6pm across the higher terrain of Southwest Montana (i.e. Elkhorn, Big Belt, and Bridger Mountains) and then quickly move northeast at approximately 25 to 40 mph. While storm motion will be quite fast, given relatively high precipitable water values around 0.75 inches and the potential for storms to train, some flooding of urban and poor drainage areas is possible. Stay tuned for future updates and keep an eye to the sky if you have outdoor plans. - Moldan Friday through Saturday night...The upper level trof will reside over the region on Friday and the flow aloft will become more northwesterly on Saturday. As a result, expect below normal temperatures and the chances for showers/scattered thunderstorms continuing. However, precipitation amounts for Fri/Sat should be lighter. Sunday through Thursday...The overall pattern will reside around an upper level low over the Pacific Northwest and an upper level ridge trying to build over the upper Midwest. As a result, expect temperatures to trend towards more seasonal normals next week, with a small chance for a passing shower/thunderstorm. Monday looks to be the day most favorable for some storms, otherwise Tue thru Thursday the storms are expected to be quite isolated in terms of coverage at this time. Brusda && .AVIATION... Updated 1800Z. An upper level front is moving across Montana from the west. Expect increasing mid/high level clouds through the day. Northwest surface winds are expected behind a front this afternoon. Showers and thunderstorms will develop in the early afternoon over Southwest MT and move northeastward into Central MT by evening, mainly east of a KHLN to KHVR line. Expect scattered storms to linger over Southwest and Central MT into Friday morning. VFR conditions are expected but MVFR/IFR conditions and erratic winds are likely in/near any storms. && .PRELIMINARY POINT TEMPS/POPS... GTF 76 50 68 51 / 50 70 40 50 CTB 68 49 64 47 / 60 30 60 50 HLN 77 50 67 50 / 70 80 30 20 BZN 79 49 64 46 / 80 90 70 30 WEY 74 41 54 35 / 30 80 80 50 DLN 74 46 62 42 / 70 80 40 30 HVR 80 51 69 51 / 20 30 70 40 LWT 76 48 62 46 / 80 90 60 30 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 28, 2:53 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
253 PM MDT THU JUN 28 2018
MTZ050-054-282130-
Judith Basin MT-Meagher MT-
253 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEAGHER AND SOUTH
CENTRAL JUDITH BASIN COUNTIES UNTIL 330 PM MDT...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of White Sulphur Springs, moving east at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Checkerboard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4648 11058 4659 11069 4687 11039 4671 11027
4650 11028
TIME...MOT...LOC 2052Z 262DEG 10KT 4658 11055
KJSpecial weather statement, Jun 28, 3:19 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
319 PM MDT THU JUN 28 2018
MTZ051-282200-
Fergus MT-
319 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
400 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Grass Range, or 27 miles southeast of Lewistown,
moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Grass Range.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4680 10863 4674 10879 4675 10913 4680 10920
4722 10873 4719 10871 4718 10874 4710 10874
4710 10862 4708 10860
TIME...MOT...LOC 2119Z 227DEG 36KT 4685 10894
KJSpecial weather statement, Jun 28, 3:27 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
327 PM MDT THU JUN 28 2018
MTZ050-054-282215-
Judith Basin MT-Meagher MT-
327 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEAGHER AND
SOUTHEASTERN JUDITH BASIN COUNTIES UNTIL 415 PM MDT...
At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles northwest of Harlowton, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Meagher and southeastern Judith Basin Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4669 10982 4675 10996 4674 11003 4675 11005
4672 11013 4672 11020 4671 11021 4672 11027
4657 11028 4676 11046 4699 11003 4670 10979
TIME...MOT...LOC 2126Z 235DEG 31KT 4668 11027
KJSpecial weather statement, Jun 28, 3:40 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Great Falls MT 340 PM MDT THU JUN 28 2018 MTZ013-050-051-282215- Chouteau MT-Fergus MT-Judith Basin MT- 340 PM MDT THU JUN 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN... NORTHWESTERN FERGUS AND SOUTHEASTERN CHOUTEAU COUNTIES UNTIL 415 PM MDT... At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near Stanford, moving northeast at 45 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Denton, Suffolk and Coffee Creek. LAT...LON 4711 11001 4722 11023 4771 10984 4748 10929 TIME...MOT...LOC 2139Z 219DEG 38KT 4716 11015 KJ
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:53 PM MDT | Special Weather Statement | TFX | Meagher | 37 min |
| Jun 28, 2:56 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin, Meagher | 34 min |
| Jun 28, 3:19 PM MDT | Special Weather Statement | TFX | Fergus | 41 min |
| Jun 28, 3:27 PM MDT | Special Weather Statement | TFX | Judith Basin | 48 min |
| Jun 28, 3:40 PM MDT | Special Weather Statement | TFX | Fergus | 35 min |
| Jun 28, 3:58 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Jun 28, 4:01 PM MDT | Special Weather Statement | TFX | Judith Basin | 44 min |
| Jun 28, 4:08 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 37 min |
| Jun 28, 4:47 PM MDT | Special Weather Statement | TFX | Fergus | 43 min |
| Jun 28, 5:03 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 27 min |
| Jun 28, 5:45 PM MDT | Special Weather Statement | TFX | Gallatin | 45 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.